Can You Overdose on Tylenol?

Facts About Taking Too Much Acetaminophen

Tylenol, the most popular brand name for the over-the-counter pain reliever acetaminophen, seems pretty safe. But before you pop more pills than directed, be aware that large doses of acetaminophen can lead to liver and kidney damage. In some cases, it can even be fatal.

That said, don't throw your bottle of pain relievers in the trash. But make sure you never take more than a total of 4 grams of acetaminophen in a 24-hour period. You should also be aware of any other medication you take that may also contain acetaminophen.

Boxes of Tylenol
Scott Olson / Getty Images

Causes and Statistics

Since the pain reliever is included as an active ingredient in many different over-the-counter (OTC) products, including those for headache relief, cold and flu, and cough, you can take more than you realize pretty easily. Many people think OTC medicine is harmless, and that's just not true with regards to acetaminophen.

Acetaminophen is the leading cause of acute liver failure in the United States, according to a report published in the British Medical Journal. The same report notes that acetaminophen overdose accounts for 82,000 emergency room visits and 26,000 hospitalizations each year.

Liver failure caused by acetaminophen is usually seen in:

  • People who are depressed
  • People in chronic pain
  • People who misuse alcohol or narcotics
  • People who take several acetaminophen medications at the same time

Sadly, some people overdose on acetaminophen in an attempt to commit suicide.

Accidental Overdose in Oklahoma

One case of accidental overdose occurred in Oklahoma when 17-year-old Kellie Lynn McWilliams, who was having a migraine attack, took approximately 20 acetaminophen capsules. Each capsule contained 500 milligrams (half a gram) of acetaminophen.

Her dose was equal to ingesting 10 grams of acetaminophen. The maximum recommended within 24 hours is 4 grams. And anything more than 7 grams is considered a severe overdose.

When Kellie became ill, repeatedly vomiting, she was admitted to the hospital. She even told her mother, "I thought it was OK. It's just Tylenol, Ma." But the side effects of the overdose caused kidney and liver damage resulting in organ failure. It ultimately led to her death.

How to Avoid Accidental Overdose

When you're in the middle of experiencing pain from a headache or a migraine, your thinking isn't always clear. That makes it much easier to accidentally overdose on pain relievers.

It is important to never take more than 4 grams of acetaminophen within 24 hours. That's equal to 4,000 milligrams (mg), or about eight extra-strength (500 mg) tablets.

If you have a liver condition or drinking problem, even this may be too much. Speak with your healthcare provider to determine the right dose for you.

Here are some do's and don'ts for avoiding an accidental overdose.

Do's
  • Ask someone to keep track of what medications you take at what time to be sure you're not getting more than the recommended dosage.

  • Consider putting the maximum amount you can take in a day in a separate pill bottle to avoid taking more than you should.

  • Keep a notepad next to your medications and jot down the times you take a dose, what you take, and how much.

Don'ts
  • Don't forget to count acetaminophen from other potential sources (for example, common opioids and OTC cold and flu products) when calculating your total daily dose.

  • Don't take more if the maximum dosage of medication doesn't give you relief. Contact your healthcare provider or go to the emergency room.

Alternatives to Tylenol

While taking Tylenol for a headache is a reasonable approach, you may want to consider a non-medication therapy first. For instance, if you are sleep-deprived or hungry, taking a nap or eating a nutritious snack may soothe your headache.

If you find that you are taking Tylenol or another medication frequently, it's good to be aware that you may be at risk for developing a medication overuse headache. This is a rebound headache that forms as a result of taking headache medication too much. Too much acetaminophen may mean you are taking it more than 10 to 15 days per month, depending on the specific drug.

Summary

Tylenol is a brand name of acetaminophen. It helps with pain relief. Many people think that it's harmless because it's an over-the-counter drug. But if you take too much of it, you could experience liver or kidney damage. Overdosing on acetaminophen can even lead to death.

To avoid overdose, never take more than 4 grams of Tylenol within 24 hours. But if you have liver disease or a drinking problem, even that may be too much. Check with your healthcare provider to make sure you are taking the right amount if you have either of these medical issues.

A Word From Verywell

The take-home message here is to always read the labels and follow the dosage instructions when taking medicine. This goes for both over-the-counter and prescription medications.

Tylenol is generally a safe and effective pain reliever for mild headaches and other aches and pains. But it can be fatal in large doses. This doesn't mean you should avoid it. Instead, use it sensibly and properly.

Frequently Asked Questions

  • Can you recover from an acetaminophen overdose?

    Yes. There is a significant risk of liver damage from an acetaminophen overdose. However, long-term or fatal issues are rare. About 0.4% of those who overdose die from liver toxicity and failure.

  • Is there a remedy for a Tylenol overdose?

    Yes. N-acetylcysteine (NAC), the synthetic form of the amino acid cysteine, given within eight to 10 hours of an acetaminophen overdose can protect you from liver damage and serious, long-term harm. 

  • How much Tylenol is too much?

    According to the FDA, liver damage can occur if you take more than 4000 mg of acetaminophen within 24 hours. The makers of Tylenol recommend that you have no more than 10 regular strength (325 mg) tablets or liquid gels per day, and you should have no more than six extra strength (500 mg) caplets or coated tablets per day. Older adults and those with liver damage may need to keep their daily maximum even lower than these recommendations.

Headaches Healthcare Provider Discussion Guide

Get our printable guide for your next healthcare provider's appointment to help you ask the right questions.

Doctor Discussion Guide Woman
Was this page helpful?
7 Sources
Verywell Health uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial process to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy.
  1. Yoon E, Babar A, Choudhary M, Kutner M, Pyrsopoulos N. Acetaminophen-induced hepatotoxicity: a comprehensive updateJ Clin Transl Hepatol. 2016;4(2). doi:10.14218/JCTH.2015.00052

  2. Rubin JB, Hameed B, Gottfried M, Lee WM, Sarkar M; Acute Liver Failure Study Group. Acetaminophen-induced acute liver failure is more common and more severe in womenClin Gastroenterol Hepatol. 2018;16(6):936-946. doi:10.1016/j.cgh.2017.11.042

  3. Thusius NJ, Romanowicz M, Bostwick JM. Intentional or inadvertent acetaminophen overdose—how lethal it really is? Psychosomatics. 2019;60(6):574-581. doi:10.1016/j.psym.2019.05.001

  4. Civan JM, Navarro V, Herrine SK, Riggio JM, Adams P, Rossi S. Patterns of acetaminophen use exceeding 4 grams daily in a hospitalized population at a tertiary care centerGastroenterol Hepatol (N Y). 2014;10(1):27-34.

  5. Yoon E, Babar A, Choudhary M, Kutner M, Pyrsopoulos N. Acetaminophen-induced hepatotoxicity: a comprehensive update. Journal of Clinical and Translational Hepatology. 2016;4(2):131-142. doi:10.14218%2FJCTH.2015.00052

  6. Soliman M, Soliman Y, Gurell M. Long Live the Liver! Accidental Prophylaxis With N-acetylcysteine in Intentional Acetaminophen Overdose. American Journal of Gastroenterology. 2018;113:S1340.

  7. Tylenol. Dosage for adults.

Additional Reading